- Table of ContentsPrint
- Is Flexeril Safe?
- Signs and Symptoms of Flexeril Overdose
- Risk Factors
- What to Do If You Overdose on Flexeril
- Preventing Flexeril Overdose
Flexeril, a branded form of cyclobenzaprine, is a muscle relaxant that can treat musculoskeletal pain and stiffness such as that associated with muscle spasms. This drug works by decreasing somatic motor activity 1, thereby relieving the discomfort of strain or injury in the affected musculoskeletal region. It is available by prescription only and is supposed to be used in conjunction with rest, physical therapy, and other methods of treatment to relieve pain from strains, sprains, and other muscle injuries 2.
Is Flexeril Safe?
Misuses of this drug can be extremely dangerous and, in some instances, life-threatening.
Muscle relaxants such as Flexeril account for 18.5% of all prescriptions written to manage chronic back pain 3. Currently, it is estimated that 2 million American adults use muscle relaxants, with 2/3 of this group taking additional medication to manage some sort of pain 4. While Flexeril is intended for short-term use, muscle relaxants are often used chronically and prescribed to populations potentially at risk of experiencing overdose or other adverse reactions.
Signs and Symptoms of Flexeril Overdose
It is very important to be aware of the signs and symptoms of a Flexeril overdose. Drowsiness is one of the most common indication of overdose, as is an irregular heartbeat that can be fast, pounding, or uneven 1,2,3. Anxiety and difficulty breathing often accompany the latter symptom.
Less often experienced signs of overdose may include 1:
- Slurred speech.
- Nausea or vomiting.
Extremely rare overdose symptoms could include 1,5:
- Heart attack (and the accompanying chest pain).
- Neuroleptic malignant syndrome: a drug reaction characterized by fever, altered mental status, muscle rigidity, and autonomic dysfunction).
- Height and weight (your body can only handle so much—pushing this limit can lead to overdose or death).
- Dose and time span of use.
- Pre-existing heart or breathing problems, such as recent heart attack, heart rhythm disorder, congestive heart failure.
- Other pre-existing health conditions, such as overactive thyroid, trouble urinating, enlarged prostate, glaucoma, liver disease.
Using additional drugs can also be life-threatening or cause an overdose. Known as polysubstance use—using multiple drugs to attain the desired high—this practice can be deadly. Some drugs that should not be taken in addition to Flexeril are alcohol, cold or allergy medicine, and sleeping aids since the combination may create mental impairment that can make activities such as driving perilous 1.
Flexeril may augment the effects of the following drugs as well, making the interaction dangerous 1:
- Narcotic pain medication.
- Medicine for seizures, depression, or anxiety.
- Bladder or urinary medications.
- Irritable bowel medications.
As always, it is very important to speak with your doctor before taking any medication.
What to Do If You Overdose on Flexeril
Seek medical attention immediately if you or someone you know has taken too much Flexeril since an overdose can be fatal. Overdose signs and symptoms should not be treated at home or anywhere other than a medical facility.
Going to the hospital or to a specialized facility not only increases your chances for recovery but can also assist in future recovery efforts 1.
Preventing Flexeril Overdose
There are steps you can take to prevent Flexeril overdose. First, it is important to consult with your doctor before taking the medication to ensure you take the correct dose. Never take prescription medications, including Flexeril, that have not been prescribed to you. Also, consult with your doctor about any medications you are currently taking before beginning Flexeril 1.
A Flexeril addiction is treatable and it is never too late to reach out for help to begin the recovery process. Different types of treatment are available to fit your specific needs.
Outpatient therapy occurs anywhere from 1 to 2 hours a day, 1 to 2 days a week to 4-8 hours a day for 5 days a week. You continue to live at home while meeting with therapists and attending groups for education and support in your recovery. Many people begin their treatment here, while others step down to outpatient therapy after completing more intensive treatment programs. Variations of this include Intensive Outpatient Programs (IOPs) and Partial Hospitalization Programs (PHPs).
Group therapy can occur from 1 hour, 1 day a week to 3 hours a few times a week, depending on the type of group therapy. Typically, 1 to 2 therapists facilitate the session for a group of peers who are also struggling with Flexeril abuse.
Holistic therapy is a specialized treatment that aims to treat the client’s body, spirit, and mind to achieve optimal health and wellness. This is done to avoid any imbalances in physical, emotional, or spiritual wellness that can negatively impact overall health and recovery efforts.
Inpatient treatment provides around-the-clock therapeutic and medical support in a hospital or residential setting. During inpatient treatment, you live at the facility for a set time (typically 30 to 90 days) and engage in regular programming that consists of individual therapy, therapeutic and educational groups, and organized outings.
There is help available for you or someone you love who is addicted to Flexeril and may have overdosed. Call us now at 1-888-744-0069Who Answers? to speak with a treatment consultant about your recovery options.
- Food and Drug Administration. (2001). Flexeril (Cyclobenzaprine HCI) Tablets.
- MedlinePlus. (2010). Cyclobenzaprine.
- Chabria, S. (2006). Rhabdomyolysis: a manifestation of cyclobenzaprine toxicity. Journal of Occupational Medical Toxicology. 1(16).
- Dillion, C., Paulose–Ram, R., Hirsch, R. & Gu, Q. (2004). Skeletal muscle relaxant use in the United States: data from the Third National Health and Nutrition Examination Survey (NHANES III). Spine (Philadelphia, Pa 1976) 29(8), 892–896.
- Berman, B.D. (2011). Neuroleptic Malignant Syndrome. The Neurohospitalist. 1(1), 41–47.